Illinois, 2015

Flash Flood and Flood in Illinois, September 18 to 19, 2015

September 18 to 19, 2015 · NWS ILX · 4 events in 1 county or zone

A slow-moving cold front interacting with an unseasonably warm and moist airmass triggered several rounds of showers and thunderstorms across central Illinois on September 18th. A few of the storms produced hail as large as quarters: however, the main severe weather issue was heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A slow-moving cold front interacting with an unseasonably warm and moist airmass triggered several rounds of showers and thunderstorms across central Illinois on September 18th. A few of the storms produced hail as large as quarters: however, the main severe weather issue was heavy rainfall and flash flooding. Rainfall amounts of 2 to 4 inches were common along and north of a Lincoln to Danville line which lead to localized flash flooding, particularly in northern Vermilion County which was already saturated from flash flooding the previous two weeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 18, 6:00 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Sep 18, 6:00 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 PM CDT FRI SEP 18 2015

.SHORT TERM...(TONIGHT)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Band of showers and storms already moving across the cwa this
afternoon ahead of a cold front, located from northern IL
southwestward into northern MO and KS. This front is still expected
to move east through the area tonight; however, a wave along this
front is moving northeast out of KS and into MO this afternoon. This
is holding the front back northwest of the area. Once this front
moves further north, the front will begin to move through the area
from the west. Showers and storms are still expected to move through
the area with the heaviest rainfall expected to be northwest of I-55
through tonight. Scattered showers and storms will occur east of
this line as well. The pcpn will continue overnight and gradually
come to an end from west to east as the front finally moves through.
Cloudy skies are expected throughout the night. Winds will remain
south to southwesterly this afternoon and into the evening hours,
but as the front moves through, winds will become northwesterly.
Speeds of 10-15 mph can be expected through tonight. Behind the
front, temps are expected to drop off considerably and looking for
upper 50s in the northwest to upper 60s in the southeast.

.LONG TERM...(Saturday THROUGH Friday)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Deepening surface low should be near Lake Huron by 12z Saturday
morning with the cold front located over extreme southeast IL.
The showers and storms associated with the strong upper level
wave and attendant cold front should be exiting our area by
mid-morning over far southeast Illinois with a gusty northwest
wind ushering in much cooler and less humid air for the rest of
the weekend and into most of next week, although we will see
a moderating trend in temperatures as we head into mid-week.
Models indicate a weak upper wave to push across the area later
on Sunday but without much fanfare as moisture will be shunted
well off to our south and east with the passage of the shortwave
early Saturday morning. Once the late weekend wave shifts off to our
east, upper level heights are forecast to build across the Midwest
as trofs dominate the east and west coasts. This should bring temps
back to and then above normal again starting on Tuesday with most
areas close to or just above 80 degrees for Wednesday and beyond.
Our coolest mornings look to be on Sunday and Monday as the a large
surface high builds across the Great Lakes which may help to produce
morning lows in the mid to upper 40s.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Saturday EVENING)
ISSUED AT 657 PM CDT FRI SEP 18 2015

A cold front will cross the central Illinois terminals tonight.
Until it does so, showers and thunderstorms are possible, with the
greatest concentration expected further north toward KPIA and
KBMI. Initially, VFR conditions are expected outside of
thunderstorms. Then, after the front, several hours of MVFR cigs
and/or vsby is likely. The MVFR cigs should scatter out by midday
Saturday. Variable winds in the convectively disturbed airmass
ahead of the cold front will trend northwest and eventually north
behind the front.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Auten
LONG TERM...Smith
AVIATION...Bak
Hazardous weather outlook, Sep 18, 2:11 PM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT FRI SEP 18 2015

ILZ027>031-036-037-040>042-047>051-191100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE...AS WELL AS
LOCALLY HEAVY RAINFALL OF AN INCH OR MORE. SEVERE STORMS AND HEAVY
RAINFALL WILL BE MOST LIKELY FROM AROUND I-55 WESTWARD. THE MAIN
SEVERE WEATHER RISK WILL BE DAMAGING WIND GUSTS AND LARGE HAIL IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ038-043>046-052>057-061-191100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH SMALL HAIL AND GUSTY
WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL TAPER OFF DURING THE MORNING SATURDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Sep 18, 6:47 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       5 NW PEORIA             40.80N 89.68W
09/18/2015  M2.80 INCH       PEORIA             IL   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR TODAY.

&&

DRH
Local storm report, Sep 18, 6:50 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
09/18/2015  M1.64 INCH       WOODFORD           IL   MESONET

            RAINFALL TOTAL SINCE 2 PM. SWOP REPORT.

&&

DRH
Local storm report, Sep 18, 7:00 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NW PEORIA             40.79N 89.66W
09/18/2015  M2.60 INCH       PEORIA             IL   NWS EMPLOYEE

            RAINFALL TOTAL SO FAR TODAY.

&&

DRH
Local storm report, Sep 18, 7:58 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
858 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HEAVY RAIN       1 ESE PEORIA            40.74N 89.58W
09/18/2015  M2.70 INCH       PEORIA             IL   MESONET

            MESONET STATION 1 E PEORIA /C9901/

&&

DRH
Local storm report, Sep 18, 7:59 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
859 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HEAVY RAIN       3 NNE WASHINGTON        40.74N 89.42W
09/18/2015  M2.28 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 2 NNE WASHINGTON /E4888/

&&

DRH
Local storm report, Sep 18, 8:06 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
906 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       4 SE SOUTH PEKIN        40.45N 89.61W
09/18/2015  M2.01 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 3 SE SOUTH PEKIN /GNVI2/

0745 PM     HEAVY RAIN       2 ESE GOODFIELD         40.62N 89.24W
09/18/2015  M2.18 INCH       WOODFORD           IL   MESONET

            MESONET STATION 1 E GOODFIELD /CNGI2/

0850 PM     HEAVY RAIN       1 ESE PEORIA            40.74N 89.58W
09/18/2015  M2.70 INCH       PEORIA             IL   MESONET

            MESONET STATION 1 E PEORIA /C9901/

0832 PM     HEAVY RAIN       1 S GOODFIELD           40.61N 89.28W
09/18/2015  M2.92 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 1 SSW GOODFIELD /D8284/

0851 PM     HEAVY RAIN       3 NNE WASHINGTON        40.74N 89.42W
09/18/2015  M2.28 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 2 NNE WASHINGTON /E4888/

0847 PM     HEAVY RAIN       1 NW METAMORA           40.81N 89.38W
09/18/2015  M2.06 INCH       WOODFORD           IL   MESONET

            MESONET STATION 1 NW METAMORA /AU804/

0445 PM     HEAVY RAIN       PEKIN                   40.57N 89.63W
09/18/2015  M1.35 INCH       TAZEWELL           IL   MESONET

            RAINFALL TOTAL SINCE 1 PM. SWOP REPORT.

0615 PM     HEAVY RAIN       HAVANA                  40.30N 90.06W
09/18/2015  M1.40 INCH       MASON              IL   CO-OP OBSERVER

            RAINFALL SO FAR TODAY.

0630 PM     HEAVY RAIN       2 SW ALTA               40.79N 89.66W
09/18/2015  M2.60 INCH       PEORIA             IL   NWS EMPLOYEE

            RAINFALL TOTAL SO FAR TODAY.

0700 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/18/2015  M3.48 INCH       PEORIA             IL   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR TODAY.

0715 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
09/18/2015  M1.64 INCH       WOODFORD           IL   MESONET

            RAINFALL TOTAL SINCE 2 PM. SWOP REPORT.

0715 PM     HEAVY RAIN       MORTON                  40.61N 89.47W
09/18/2015  M2.32 INCH       TAZEWELL           IL   CO-OP OBSERVER

            RAINFALL SINCE 2 PM.

0730 PM     HEAVY RAIN       3 WSW ALTA              40.80N 89.68W
09/18/2015  M2.80 INCH       PEORIA             IL   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR TODAY.

&&

NWS LINCOLN IL
IRIS SYSTEM

The radar

The Lincoln radar (KILX), 121 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Vermilion

When
September 18, 8:40 PM CST to 8:45 PM CST
Where
Vermilion County, 2.33 mi NNW of Hope
Measured
0.75 in hail
Reported by
Public
Coordinates
40.230, -87.920

Hail, Vermilion

When
September 18, 8:50 PM CST to 8:55 PM CST
Where
Vermilion County, 5 mi NW of Oakwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.171, -87.847

Flash Flood, Vermilion

When
September 18, 10:00 PM CST to September 19, 2:45 AM CST
Where
Vermilion County, 2.32 mi W of Hoopeston to 2.82 mi SE of Reilly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.468, -87.714

Thunderstorms with heavy rainfall produced flash flooding in northeast Vermilion County for the second time in less than two weeks. Rainfall amounts of 3.50 to 5.00 inches resulted from two separate rounds of storms - one in the late evening and one after Midnight. Extensive street flooding was reported in the town of Hoopeston. Most rural roads from Hoopeston to Rossville, and east to the Indiana border were impassable.

Flood, Vermilion

When
September 19, 2:45 AM CST to 6:00 AM CST
Where
Vermilion County, 2.32 mi W of Hoopeston to 2.82 mi SE of Reilly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.468, -87.714

Thunderstorms with heavy rainfall produced flash flooding in northeast Vermilion County for the second time in less than two weeks. Rainfall amounts of 3.50 to 5.00 inches resulted from two separate rounds of storms - one in the late evening and one after Midnight. Extensive street flooding was reported in the town of Hoopeston. Most rural roads from Hoopeston to Rossville, and east to the Indiana border were impassable. The rainfall finally ended in the early morning hours, which allowed the flooding to subsided around daybreak on the 19th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601334, 601335, 602676, 602677.